Alert archive / Montana / Tornado Warnings in 2004

Tornado Warning 7, NWS Billings, MT

June 22, 2004Stillwater County, Montana

NWS Billings, MT issued this tornado warning at Jun 22, 2004, 3:43 PM MDT for Stillwater County, Montana. It was in force for 32 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 22, 2004, 3:43 PM MDT (21:43 UTC)
Expired
Jun 22, 2004, 4:15 PM MDT
In force
32 min
Issued by
NWS Billings, MT
Area
Counties, with a storm outline in the text

County Stillwater County, MT

The radar

The Billings radar (KBLX), 59 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 3:50 PM MDTHAIL 1.756 W Columbus, MT
Jun 22, 4:10 PM MDTHAIL 1.751 W Columbus, MT3 INCHES DEEP ON HIGHWAY
Jun 22, 4:10 PM MDTHAIL 1.75Columbus, MT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 9.7 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2004-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2004-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-315 J/kg
Mixed-layer LCL
1704 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

987 
WFUS55 KBYZ 222143
TORBYZ
MTC095-222215-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BILLINGS MT
342 PM MDT TUE JUN 22 2004

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL STILLWATER COUNTY IN SOUTH CENTRAL MONTANA
  THIS INCLUDES THE CITY OF COLUMBUS

* UNTIL 415 PM MDT

* AT 338 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 10 MILES
  NORTHWEST OF COLUMBUS...MOVING SOUTH AT 25 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  COLUMBUS AND I-90 BY 355 PM MDT

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING LARGE
GOLF BALL HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

GOLF BALL SIZE HAIL WAS REPORTED 18 NW COLUMBUS AT 325 PM.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 4583 10928 4579 10951 4548 10943 4554 10915

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this tornado warning went out at Jun 22, 2:35 PM MDT, 1 hour 8 minutes earlier.

Area forecast discussion, Jun 22, 2:35 PM MDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
235 PM MDT TUE JUN 22 2004

.SHORT TERM...VALID FOR WED AND THU...

COLD FRONT WAS SOUTH OF E ZONES THIS AFTERNOON. SHORTWAVE ENERGY AND
RIGHT REAR QUADRANT OF UPPER LEVEL JET WERE PROVIDING SUPPORT FOR AREA
OF CONVECTION SLIDING SE THROUGH FORECAST AREA THIS AFTERNOON. WILL
KEEP CHANCE OF THUNDERSTORMS GOING THROUGH 02Z THEN FADE CHANCES
FROM W TO E THROUGH 06Z. SOME STORMS MAY PRODUCE HAIL AS FREEZING LEVEL
WAS NEAR 11000 FT PER LATEST ACARS DATA.

GFS PICKED UP ON A SHORTWAVE OVER N BC THIS AFTERNOON AND MOVED IT INTO
E ZONES ON WED. ETA DID NOT SHOW THIS WAVE. BOTH MODELS HAD A SHORTWAVE
OVER WESTERN ZONES AND HAD YET ANOTHER BOUNDARY MOVING SOUTH THROUGH THE
E ZONES. LEANED TOWARD GFS SOLUTION AND WENT FOR 20 POPS FAR EAST AND
WEST WED AFTERNOON.

AS NW FLOW CONTINUES WED NIGHT AND THU...BACKDOOR COLD FRONT WILL SLIDE
INTO THE AREA WED NIGHT AND REMAIN OVER THE REGION ON THU. RIGHT REAR
QUADRANT OF 300 MB JET WILL BRING UPPER LEVEL DIVERGENCE TO THE EASTERN
PART OF THE AREA WED NIGHT. INCREASED POPS OVER E ZONES WED NIGHT AND
THU...OTHERWISE DID NOT CHANGE POPS THAT WERE ALREADY IN PLACE.

MADE ONLY MINOR ADJUSTMENTS TO TEMPS THROUGH THE PERIOD. WED WILL BE
WARMER THAN THU DUE TO COLD FRONT SETTLING OVER AREA ON THU. ARTHUR

.LONG TERM...VALID FOR FRI...SAT...SUN...MON...TUE...

NORTHWEST FLOW WILL CONTINUE THURSDAY NIGHT THROUGH EARLY SATURDAY..WITH
SHORTWAVES MOVING THROUGH THE NORTHWEST FLOW PRODUCING A SLIGHT CHANCE
FOR AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS IN THE SOUTHWEST
ZONES. FUTURE SHIFTS WILL NEED TO MONITOR HOW THE GFS MODEL HANDLES THE
SHORTWAVE MOVING THROUGH FRIDAY NIGHT AND EARLY SATURDAY...AS THIS
VORTICITY MAXIMUM ORIGINATES OVER NORTHEAST WASHINGTON STATE VERY
QUICKLY FRIDAY MORNING. HAVE LEFT THE SLIGHT CHANCE OF PRECIPITATION AS
IS DURING THE FRIDAY EVENING PERIOD AS INSTABILITY WILL BE PRESENT AND
CONVECTION MAY FORM EVEN IF THE GFS MODEL IS OVER-DEVELOPING THE
VORTICITY MAXIMUM.

SATURDAY NIGHT THROUGH TUESDAY NIGHT...AN UPPER LEVEL LOW MOVES ONSHORE
IN WESTERN WASHINGTON STATE DEVELOPING SOUTHWEST FLOW OVER THE
FORECAST AREA. WITH AFTERNOON INSTABILITY IN PLACE AHEAD OF A WEAK
COLD FRONTAL PASSAGE...AN UPPER SHORTWAVE IS EXPECTED TO MOVE INTO THE
SOUTHWEST MOUNTAINS SATURDAY. THIS IS ENOUGH TO LEAVE THE CURRENT
FORECAST FOR A SLIGHT CHANCE FOR CONVECTION SATURDAY EVENING. WITH HIGH
PRESSURE BUILDING INTO EASTERN MONTANA SATURDAY EVENING BEHIND THE
FRONT...WINDS WILL BE MAINLY FROM THE EAST AND SOUTHEAST THROUGH EARLY
MONDAY. AS THE UPPER LEVEL LOW MOVES ONSHORE AND NORTHEAST INTO BRITISH
COLUMBIA MONDAY AND TUESDAY...THE UPPER RIDGE IS PUSHED EAST TO THE
WESTERN DAKOTAS WITH AN INVERTED SURFACE TROUGH ALSO MOVING NORTHEAST
ACROSS THE FORECAST AREA. WILL NOT YET ADD ANY CHANCE OF PRECIPITATION
MONDAY AND TUESDAY...BUT IF THE MODELS CONTINUE TO SHOW THIS PATTERN
THE AREA MAY HAVE A 24-36 HOUR PERIOD OF SOUTHEAST LOW LEVEL FLOW
TO INCREASE MOISTURE ACROSS THE EAST AND PRODUCE AT LEAST SCATTERED
CONVECTION.

MADE ONLY MINOR CHANGES TO WINDS AND TEMPERATURES WITH THIS PACKAGE.
CONTINUE TO LEAN TOWARD THE HIGHER END OF THE GFS ENSEMBLE TEMPERATURE
VALUES...INDICATING A SLOW WARMING TREND THROUGH THE WEEKEND AND INTO
EARLY NEXT WEEK. CARPENTER

&&

.PRELIMINARY POINT TEMP/POPS...

    WED     THU     FRI     SAT     SUN     MON     TUE
-----------------------------------------------------------
BIL 054/083 054/076 052/078 052/078 052/078 054/083 055/084
    40/B    23/T    21/B    10/B    00/B    00/B    00/B
LVM 046/082 046/075 045/075 044/075 045/077 046/078 047/078
    32/T    23/T    22/T    20/B    00/B    00/B    00/B
HDN 054/082 055/077 053/078 051/080 052/081 053/085 054/085
    40/B    33/T    00/B    00/B    00/B    00/B    00/B
MLS 051/078 053/074 052/075 052/079 054/079 055/084 056/084
    40/B    33/T    00/B    00/B    00/B    00/B    00/B
4BQ 053/082 054/073 051/073 050/076 051/079 052/081 054/083
    30/B    34/T    00/B    00/B    00/B    00/B    00/B
BHK 050/076 052/070 044/071 046/072 047/076 051/079 052/081
    42/T    32/W    00/B    00/B    00/B    00/B    00/B
SHR 049/080 050/073 048/075 047/076 047/079 048/080 050/082
    30/B    23/T    12/T    21/B    10/B    00/B    00/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.

&&

In the hours before

Local storm report, Jun 22, 3:32 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
332 PM MDT TUE JUN 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             13 N REED POINT         45.89N 109.55W
06/22/2004  1.75 INCH        SWEET GRASS        MT   TRAINED SPOTTER

&&

SJC
Local storm report, Jun 22, 3:36 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
336 PM MDT TUE JUN 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             7 N REED POINT          45.80N 109.53W
06/22/2004  1.75 INCH        STILLWATER         MT   TRAINED SPOTTER

&&

SJC

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 1:52 PM MDTSevere Thunderstorm WarningBYZWheatland23 min
Jun 22, 2:52 PM MDTSevere Thunderstorm WarningBYZGolden Valley, Sweet Grass33 min
Jun 22, 3:09 PM MDTSevere Thunderstorm WarningBYZStillwater66 min
Jun 22, 3:19 PM MDTTornado WarningBYZStillwater26 min
Jun 22, 4:11 PM MDTSevere Thunderstorm WarningBYZSweet Grass49 min
Jun 22, 4:15 PM MDTSevere Thunderstorm WarningBYZCarbon, Stillwater60 min
Jun 22, 5:13 PM MDTSevere Thunderstorm WarningBYZCarbon62 min

Nearby

Tornado Warnings in Montana, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.